| Article Access Statistics|
| Viewed||15185 |
| Printed||268 |
| Emailed||19 |
| PDF Downloaded||171 |
| Comments ||[Add] |
| Cited by others ||4 |
Click on image for details.
|Year : 2003 | Volume
| Issue : 3 | Page : 410-411
Successful treatment of intrathecal morphine overdose
Yilmaz A, Sogut A, KÝlinc M, Sogut A
Baskent University Faculty of Medicine, Departments of Neurology, Fevzi ăakmak Caddesi 10, Sokak No 45, 06490, Bahšelievler Ankara
Baskent University Faculty of Medicine, Neurology Department, Fevzi ăakmak Caddesi 10, Sokak No 45, 06490, Bahšelievler Ankara
A 47-year-old woman was diagnosed with secondary progressive multiple sclerosis, and was treated with intrathecal morphine for chronic pain via a slow-release subcutaneous pump. She accidentally received a 35-ml (510 mg) bolus injection of morphine by this route, which led to status epilepticus. She was treated with continuous intravenous naloxone infusion, and with medication to control hypertension and stop the seizure activity. The outcome was excellent, and the patient returned to her neurological baseline. This report describes the complications and the successful treatment of intrathecal morphine overdose. In order to prevent these serious errors, it is vital that only care providers who are proficient with these devices perform the refilling procedure.
|How to cite this article:|
Yilmaz A, Sogut A, KÝlinc M, Sogut A. Successful treatment of intrathecal morphine overdose
. Neurol India 2003;51:410-1
The treatment of pain by continuous infusion of intrathecal morphine through a subcutaneously implanted device, first introduced in 1981, has gained widespread use., The infusion devices are refilled periodically with a concentrated solution of morphine, which is then slowly delivered into the thecal sac. Accidental high-dose intrathecal morphine induces nausea, vomiting, hyperalgesia, double vision, nystagmus, itching, myoclonus, somnolence, severe respiratory depression, epileptic seizures, and even death.,,,,,
The patient was a 47-year-old woman with secondary progressive multiple sclerosis (MS), from Germany, was under treatment with intrathecal morphine administered via a subcutaneous continuous-infusion pump. The reservoir was refilled with concentrated morphine at monthly hospital visits. The volume of each refill was 35 ml (510 mg).
On the day of the incident the patient was on vacation in our country. She went to a hospital for the refill procedure. A doctor not proficient with these devices performed the procedure on the patient's insistence and filled the pump with 35 ml of morphine sulphate. Almost immediately after the refill procedure, the patient became drowsy and complained that she was not feeling well. She started to hyperventilate and her face became flushed. Her pupils were myotic, but light reflexes could be elicited. Half an hour later, she developed a headache and double vision, and then became disoriented. Minutes after this, clonic twitching started in the left side of her face. A total of 30 mg diazepam was given intravenously (IV) to control the seizure activity in 15 minutes, but the focal activity became generalized, so she was treated with 1000 mg diphenylhydantoin delivered intravenously. However, as the seizure activity still continued, mechanical ventilation and thiopental infusion at a mean rate of 15 mg/kg/min (between 2-25 mg/kg/min) was started. Her blood pressure rose to 270/140 mm Hg. When this could not be controlled with intravenous metoprolol and furosemide, a sodium nitroprusside infusion at a mean rate of 6 mg/kg/min (between 4-8 mg/kg/min) was started.
As the patient was diagnosed with morphine intoxication, naloxone infusion (0.4 mg/hr) was begun at about the 60th minute of the incident. Four hours later, she developed hypotension, which was addressed with 12 hours of intravenous dopamine (at a rate between 6-10 mg/kg/min) infusion.
Brain computed tomography (CT) revealed vasogenic edema in the posterior brain regions. Electroencephalography showed generalized epileptic discharges.
After 24 hours, the thiopental infusion was stopped and no seizure recurrence occurred. The next day, she was disconnected from the mechanical ventilator (she could not gain consciousness till then; possibly due to the slow metabolization of thiopental because of her obesity-body weight 85 kg, height 165 cm). On examination, she was cooperative but disoriented with respect to time and place.
The patient received a total of 8.4 mg naloxone over 48 hours. We did not have to irrigate the CSF as recommended by some authors.2,3 Repeat CT on Day 5 showed that the vasogenic edema had decreased. A neurological examination on Day 8 revealed impaired recent recall, and spastic paraparesis due to MS. By Day 15, her memory had completely recovered.
In one investigation of a mouse model, Yoburn et al showed that spinally administered morphine has both opioid receptor-mediated (analgesic) and non-opioid receptor-mediated (proconvulsant) action. They found that chronic morphine treatment produced tolerance, and that analgesia was antagonized by the specific opioid antagonist naloxone. However, in marked contrast to the analgesia data, neither tolerance nor antagonism of intrathecal morphine-induced seizures was observed. Kronenberg reported 2 cases of morphine-related seizures associated with intrathecal administration, neither of which showed any signs of intoxication. Considering these findings, it appears that high-dose intrathecal morphine administration may induce seizures that cannot be antagonized with naloxone.
Generalized convulsive status epilepticus is accompanied by a marked increase in plasma catecholamines. This produces a number of changes in the general systemic physiology including hypertension. Intrathecal morphine lowers blood pressure through its effects on both alpha-2 adrenergic and spinal opioid receptors. This may explain the observation of severe hypotension in our patient after an initial episode of hypertension; however, this change may also have been related to the sodium nitroprusside infusion.
Our patient's infusion device had two ports. The side port access was continuous with the intrathecal space via a catheter, and was used for direct injection or removal of CSF. The drug reservoir port was used for refilling. It is usually easy to palpate the circumference of the drug reservoir port, but this can be difficult in obese patients. The initial step in the refilling procedure is aspiration of the remaining contents of the reservoir. If this is done properly, the operator aspirates only the volume indicated by the device's telemetry system, and a vacuum is created when aspiration is complete. If more fluid is aspirated than indicated, or if no vacuum forms, this should raise suspicion that CSF is being withdrawn via the peripheral access port. If there is any doubt, a simple positive glucose test confirms that the aspirate is CSF, and a negative one indicates that it is concentrated morphine solution. In our case, it is likely that the concentrated morphine was injected directly into the CSF, possibly due to inadequate palpation of the port access.
The increased popularity of intrathecal and epidural opioid therapies for treating acute and chronic pain has been accompanied by reports of accidental intrathecal morphine overdose. In order to prevent these serious errors, it is vital that only care providers who are proficient with these devices perform the refilling procedure.
|1.||Onofrio BM, Yaksh TL, Arnold PG. Continuous low-dose intrathecal morphine administration in the treatment of chronic pain of malignant origin. Mayo Clin Proceedings 1981;56:516-20. [PUBMED] |
|2.||Groudine SB, Cresanti-Daknis C, Lumb PD. Successful treatment of massive intrathecal morphine overdose. Anesthesiology 1995;82:292-5. [PUBMED] [FULLTEXT]|
|3.||Sauter K, Kaufman HH, Bloomfield SM, Cline S, Banks D. Treatment of high-dose intrathecal morphine overdose. J Neurosurg 1994;81:143-6. [PUBMED] |
|4.||Pomonis SP. Overdose of intrathecal morphine. Anaesthesia 1986;41:670. |
|5.||Conno F, Caraceni A, Martini C, Spoldi E, Salvetti M, Ventafridda V. Hyperalgesia and myoclonus with intrathecal infusion of high-dose morphine. Pain 1991;47:337-9. [PUBMED] |
|6.||Ueyema H, Nishimura M, Tashiro C. Naloxone reversal of nystagmus associated with intrathecal morphine administration. Anesthesiology 1992;76:153. |
|7.||Krenn H, Jellinek H, Haumer H, Oczenski W, Fitsgerald R. Naloxone-Resistant respiratory depression and neurological eye symptoms after intratechal morphine. Anesth Analg 2000;91:432-3 |
|8.||Yoburn BC, Lutfy K, Sierra V, Tortella FC. Tolerance develops to spinal morphine analgesia but not morphine-induced convulsions. Eur J Pharmacol 1990;176:63-7. [PUBMED] |
|9.||Kronenberg MF, Laimer I, Rifici C, Saltuari L, Bramanti P, Moriggl U, et al. Epileptic seizure associated with intracerebroventricular and intrathecal morphine bolus. Pain 1998;75:383-7. [PUBMED] |
|10.||Solomon RE, Gebhart GF. Intrathecal morphine and clonidine. Antinociceptive tolerance, cross-tolerance and effects on blood pressure. J Pharmacol Exp Ther 1988;245:444-54. [PUBMED] |